Request a Callback

Ready to Talk About Addiction Treatment Options? Call 866-493-0802 Now!

Discover the RIGHT TREATMENT to STOP YOUR ADDICTION

We're all unique. We'll help you pick the best addiction treatment program for you.

Opiates, often referred to as narcotics, are a class of drugs derived from the same plant as opium, the poppy plant. Synthetic, or man-made, versions are called opioids, though they are generally grouped together and referred to jointly as opiates. Commonly misused opiate abuse can commonly lead to overdose and it is important to understand opiates and recognize opiate overdose symptoms.

Drugs in this class include:

  • Heroin
  • Opium
  • Prescription pain relievers

Opiate Overdose Information

Opiate OverdoseAccording to MedPage Today, there were more than 38,000 deaths from drug overdose. 75% of these deaths were from overdose on opiates. Although narcotics may offer an initial high, or feeling of euphoria, these drugs have a depressant effect on the central nervous system (CNS) once that feeling wears off. It is this depression of the nervous system that happens due to overdose.

How Does Opiate Overdose Occur?

Narcotics depress the central nervous system, including part of the brain stem that controls breathing. When too much opiates are in the body, not only can respiration become slowed, but it can actually stop, leading to death. However, unintentional overdose with opiates does not generally happen on the first use. There is generally a process that leads up to an overdose. This process can be halted at any point on its continuum prior to an individual actually overdosing.

Developing Resistance to Opiates

It generally takes time for the body to build up resistance to narcotics so that the individual needs to take more of the drug to feel the same effect. This is referred to as an increase in tolerance. In the case of illegal drugs, there is no specific dosage required to treat an illness, so any dose can be unsafe and lead to overdose.

Someone who is prescribed narcotic pain relievers may often take more on their own without consulting a physician. Taking too much can react with other medications or cause overdose on its own. Prescription drugs should never be changed without the advice of a physician to be sure an individual is receiving a safe dosage and still get adequate effects from treatment.

Becoming Addicted to Opiates

Once a person develops a resistance, or there is an increase in tolerance to the drug’s effects, addiction can occur. An individual can no longer function without the use of the drug. This is because the body stops producing the naturally-occurring endorphin’s which help a person feel good when narcotics are used over a period of time. The person then needs the drug just to feel like a normal person, let alone get a euphoric feeling.

With illegal drugs, since there is no specific dosing recommendations, overdose commonly occurs once a person is addicted to the drug. With prescription narcotics, the individual may see different doctors to obtain more of the drug just to be able to take enough to feel okay. For both illegal and prescription drugs, lack of the drug may cause painful and even deadly withdrawal symptoms. Thus taking the opiates is no longer about feeling good, but to aid in the prevention of feeling bad.

Taking Medication Other than As Prescribed

Another reason people often overdose on opiates is by taking the medication in other ways than prescribed. This could mean increasing the dose by themselves without a doctor’s advice. It may also refer to taking someone’s  medication that is not prescribed directly to the individual. This can lead to overdose if a person has certain health problems, takes other medications that can cause reactions, or due to unknown dosage for the individual it is not prescribed to.

Another problem with prescription pain relievers is they are used in ways other than recommended, such as by mouth. Often those who become addicted will crush the narcotic pills and then snort them. This can bring quicker feelings of pleasure or decrease in negative feelings. Snorting these drugs can cause overdose as more of the drug enters the system at one time rather than gradually as when ingested orally.

Symptoms of Opiate Overdose

Symptoms of opiate overdose include:

  • Slurred speech
  • Slower reaction time
  • Unsteady gait
  • Shallow or no breathing
  • Lowered pulse rate
  • Constricted pupils
  • Unconsciousness

It is important to contact emergency services immediately if you suspect someone is overdosing on narcotics.

The person who is having problems and still conscious may not wish to seek help for overdose if they are:

  • Unsure the symptoms are severe
  • Using drugs illegally
  • Don’t have access to adequate health care

Treating Opiate Overdose

Treatment of opiate overdose includes awareness of the symptoms of overdose, and seeking medical attention immediately. Once breathing stops there is still time to save the person who has overdosed with assisted breathing and administration of certain medications to reverse the effects of the opiates on the body.

Emergency services should be notified immediately if overdose is suspected. Oxygen will be administered by emergency personnel, as well as treatment with an opiate antagonist. According to Drugs.com3, the antagonist used is either naloxone or nalmefene. These medication blocks any more opiates from entering the brain while negating the effects already present.

Preventing Overdose of Narcotic Drugs

It is important for people to be aware of the symptoms of narcotic overdose whether they use these drugs or not. That way, they can call for assistance if they see someone who is a potential overdose victim. Avoid illegal drug use. Those who do use should get help for their addiction. Use all prescription drugs exactly as directed by a physician, and never use prescription medication not specifically prescribed.

References:

  1. Kristina Fiore; Prescription Drugs Leading Cause of Fatal Overdoses; MedPage Today
  2. Rob Brouhard, How does an opiate abuse overdose kill?; about.com
  3. Drugs.com; Opioid Overdose Medications; drugs.com

Don’t delay another second
when help is so close.

Call 866-493-0802 Now!

For Treatment Help Call:

866-493-0802

For Immediate Treatment Help Call:
866-493-0802